Doctors and pharmacists struggle to keep pace with medications that sound alike but aren't
WEDNESDAY, Aug. 6 (HealthDay News) -- You say tomato, I say tomahto.
Which is all well and good as long as we're talking about fruits and vegetables -- but not so good if the nurse says "fentanyl" and the hospital pharmacist hears "sufentanil," as happened to one patient preparing for an endoscopy.
The patient, given an opioid about 10 times more potent than the one prescribed, ended up in cardiopulmonary resuscitation.
The problem of sound-alike/look-alike drug names and its close cousin -- plain old mispronunciation -- abounds. The dilemma would almost be comical, except that people can die.
"[Mispronunciation] is more than a challenge, it's also a danger," said Robert Stanberry, assistant professor of pharmacy practice at Texas A&M Health Science Center Irma Lerma Rangel College of Pharmacy.
"If you pronounce it wrong, you may end up with the wrong drug," added Marilyn Storch, coordinator for all patient safety projects and the health care quality and information department at U.S. Pharmacopeia (USP), the official "standards-setting" authority for medications, dietary supplements and other health-care products sold in the United States.
And more words -- and syllables -- are entering the drug world all the time.
"As drugs proliferate, they start to sound alike, like Celexa and Celebrex," said Dr. Kennedy, director of geriatric psychiatry at Montefiore Medical Center in New York City. "It's just going to get worse with increases in the number of drugs and in the number of unfamiliar names."
Also, bear in mind that for countless physicians, many medications that they were trained to pronounce and prescribe when they were in medical school are no longer used, Kennedy added.
The Celexa/Celebrex combination is a classic example, but there are others. Lose
All rights reserved